Nebraska, 2011

Hail and Damaging Winds in Nebraska, June 24 to 25, 2011

June 24 to 25, 2011 · NWS LBF · 13 events in 6 counties and zones

Severe thunderstorms containing damaging winds and large hail occurred across portions of Cherry, Grant, Sheridan, Garden, and Keith county during the evening hours on June 24th, 2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms containing damaging winds and large hail occurred across portions of Cherry, Grant, Sheridan, Garden, and Keith county during the evening hours on June 24th, 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 24, 1:08 PM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 24, 1:08 PM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT FRI JUN 24 2011

.SHORT TERM...TONIGHT
MID LEVEL SHORT WAVE OVER WYOMING THIS AFTERNOON HAS ALREADY STARTED
TO FIRE STORMS ALONG THE FRONT RANGE SURFACE TROUGH. THE WESTERLY
FLOW WILL PUSH THE STORMS TO THE EAST INTO TONIGHT. MODELS IN
AGREEMENT WITH THE THUNDERSTORMS FORMING A MCS THAT MOVES ACROSS THE
CWA. MAJORITY OF THE MODELS FAVOR NORTHERN NEBRASKA...HOWEVER THE
NAM DOES TAKE THE SYSTEM MORE INTO SOUTHWESTERN NEBRASKA. STORMS
SHOULD BE PROGRESSIVE...HOWEVER RICH MOIST ENVIRONMENT /PRECIP H2O
FROM 1.25 TO 1.50 INCHES/ WILL ALLOW STORMS TO BE CAPABLE OF HEAVY
RAINFALL. SHORT TERM FLASH FLOOD GUIDANCE FROM JUST OVER AN INCH TO
AROUND 1.75 INCHES ACROSS MOST OF THE CWA...LOWEST IN SW NEB AND
PORTIONS OF N CENTRAL. THUS WILL HOIST FLASH FLOOD WATCH FOR MOST OF
THE AREA TONIGHT. IN ADDITION TO THE FLOOD THREAT...THE STRONGEST
STORMS...ESPECIALLY EARLY ON ACROSS THE WEST...WILL HAVE THE
POTENTIAL FOR HAIL AND DAMAGING WINDS. ANY STORM ALONG A BOUNDARY
COULD HAVE ENOUGH ROTATION TO PRODUCE AN ISOLATED TORNADO.

.LONGTERM...SATURDAY THROUGH FRIDAY...

THERE IS SOME MODEL DIFFERENCES IN THE NEAR TERM WITH FORECAST
TRENDED TOWARD A BLEND OF THE GFS/ECMWF MODELS. THE STORMY PATTERN
WILL CONTINUE THROUGH THE WEEKEND WHERE THE THREAT FOR SEVERE
THUNDERSTORMS EXIST MAINLY ACROSS THE NORTH AND NORTH CENTRAL
SATURDAY AND SUNDAY. HOWEVER THE CHANCE FOR THUNDERSTORMS EXIST
THROUGHOUT AS EMBEDDED WAVES MOVE EAST. AN EXTENDED AREA OF LOW
PRESSURE WILL EXTEND SOUTHEAST ON THE HIGH PLAINS INTO THE CENTRAL
THAT WILL REMAIN THE FOCUS FOR THUNDERSTORM DEVELOPMENT. SATURDAY
EARLY MORNING CONVECTION WILL CONTINUE TO MOVE EAST ACROSS THE
NORTH THEN THE SEVERE THREAT TO SHIFT EAST OF HIGHWAY 83 BY
EVENING. PRECIPITABLE WATER RATIOS ARE OVER AN INCH WITH HEAVY
RAINFALL POSSIBLE AS WELL. LITTLE CHANGE IS EXPECTED UNTIL LATE
SUNDAY INTO MONDAY AS THE MAIN SHORTWAVE TROUGH MOVES EAST. THE
MODELS ARE SLOWER PUSHING THE SYSTEM EAST WHERE INCREASINGLY
SATURATED GROUNDS WILL RESULT IN MORE RUNOFF AND POTENTIAL FOR
FLASH FLOODING AS STORMS DEVELOP AND MOVE ACROSS. TEMPERATURES
SATURDAY AND SUNDAY INTO THE MID TO UPPER 80S.

MONDAY SLIGHTLY COOLER AS THE FRONTAL SYSTEM MOVES EAST. DAYTIME
TEMPERATURES SHOULD REACH INTO THE UPPER 70S NORTH TO MID 80S
SOUTHWEST. THE CHANCE FOR SHOWERS AND THUNDERSTORMS DECREASES AS
THE SYSTEM MOVES EAST OTHERWISE TURNING DRIER AND WARMER THROUGH
FRIDAY. THE UPPER RIDGE BUILDS FROM THE WEST COAST EAST TO THE
PLAINS THROUGH WEDNESDAY AND TO THE EAST THURSDAY. TEMPERATURES
WILL STEP UPWARDS EACH DAY AND PEAK ON THURSDAY AS SOUTH WINDS
STRENGTHEN AND GOOD MIXING PUSHES TEMPERATURES WELL INTO THE 90S
THROUGHOUT.

.AVIATION...
VFR THIS EVENING AS A DISTURBANCE CROSSES THE CENTRAL ROCKIES. AS
THIS DISTURBANCE MOVES ONTO THE HIGH PLAINS...THUNDERSTORMS ARE
EXPECTED TO DEVELOP. THE THUNDERSTORMS WILL CONGEAL INTO A MCS
OVERNIGHT. IMPACT AT BOTH TERMINALS IS POSSIBLE...HOWEVER MOST
MODELS FAVOR A MORE NORTHERN TRACK...AND IMPACT TO KVTN. HAVE
INCLUDED A CB WITH THE KLBF TAF TO ACCOUNT FOR UNCERTAINTY. BE
PREPARED FOR UPDATES AS THE THUNDERSTORM COMPLEX DEVELOPS WITH
BETTER TIMING. BY TOMORROW MORNING...A SLIGHT CHANCE FOR LOW MVFR
CIGS...HOWEVER LOW CONFIDENCE HAS RESULTED IN ONLY SCT015 IN LATEST
TAF FORECAST.

&&

.HYDROLOGY...
FLOODING CONTINUES ALONG THE ELKHORN IN CENTRAL HOLT COUNTY...WITH
THE GAGE AT ATKINSON STILL ABOVE FLOOD STAGE. THE RIVER IS ON ITS
WAY DOWN...HOWEVER WILL NEED TO MONITOR THE RAINFALL OVERNIGHT AND
POSSIBLE RISES. THE NORTH PLATTE AND PLATTE RIVER FLOOD IS HOLDING
STEADY. UPSTREAM OF LAKE MCCONAUGHY WILL SEE A POSSIBLE DROP OVER
THE NEXT FEW DAYS...HOWEVER A WET PATTERN MAY DELAY THE LOWERING.
DOWNSTREAM OF LAKE MCCONAUGHY NO CHANGE IN THE SHORT TERM...AND
RAINFALL WILL BE THE DRIVING FORCE TO CHANGES.

HIGH PROBABILITY FOR A MCS MOVING ACROSS THE CWA TONIGHT. LOCATION
STILL IN QUESTION...HOWEVER WITH LOW FF GUIDANCE...HAVE ISSUED A FF
WATCH AS RICH MOISTURE ENVIRONMENT WILL AIDE IN ANY THUNDERSTORM
CAPABLE OF OVER AN INCH OF PRECIPITATION IN A SHORT DURATION.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 7 PM CDT /
6 PM MDT/ THIS EVENING THROUGH SATURDAY MORNING FOR
NEZ004>010-022>026-035>037-056>059-069>071- 094.

&&

EXTENDED...KECK DAY 1/AVIATION/HYDROLOGY...MASEK
Hazardous weather outlook, Jun 24, 1:42 PM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT FRI JUN 24 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-252045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
342 PM CDT FRI JUN 24 2011 /242 PM MDT FRI JUN 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN WESTERN AND
NORTH CENTRAL NEBRASKA TONIGHT. UNSTABLE AIR AND A SURFACE TROUGH
WILL INTERACT TO GENERATE SCATTERED THUNDERSTORMS EARLY THIS
EVENING WITH COVERAGE AND INTENSITY INCREASING THROUGH LATE
EVENING. WITH VERY UNSTABLE CONDITIONS...THUNDERSTORMS MAY BE
ACCOMPANIED BY LARGE HAIL AND STRONG WIND. AN ISOLATED TORNADO
ACROSS NORTHWEST NEBRASKA IS ALSO POSSIBLE. THERE IS A RISK THAT
THE STORMS MAY ORGANIZE INTO A THUNDERSTORM COMPLEX AND COULD
PRODUCE WIDESPREAD HEAVY RAIN ACROSS PORTIONS OF WESTERN AND NORTH
CENTRAL NEBRASKA. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR HEAVY
RAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN SATURDAY
AFTERNOON AND EVENING AND SUNDAY AFTERNOON AND EVENING. THE
PERSISTENCE OF A STATIONARY FRONT ACROSS THE CENTRAL PLAINS WILL
CONTINUE LIFTING UNSTABLE AIR UP INTO NEBRASKA UNTIL A STRONGER
COLD FRONT COMES ACROSS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND EARLY TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, Jun 24, 4:42 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
642 PM CDT FRI JUN 24 2011

NEZ004-250030-
SHERIDAN NE-
542 PM MDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY UNTIL 630 PM
MDT...

AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES WEST OF
INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD TO
INTERSECTION OF HIGHWAY 87 AND ANTELOPE ROAD TO ANTIOCH...AND MOVING
EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HAY SPRINGS...
  RUSHVILLE...
  GORDON...
  WALGREN LAKE STATE RECREATION AREA...
  LAKESIDE...
  DIAMOND LAKE...
  INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD...
  SMITH LAKE STATE WILDLIFE MANAGEMENT AREA...
  HIGHWAY 250 CROSSING THE NIOBRARA RIVER...
  ELLSWORTH...
  KENNEDY LAKE...
  METCALF STATE WILDLIFE MANAGEMENT AREA...
  ARGO HILL...
  CLINTON...
  WATSON LAKE...
  HIGHWAY 27 CROSSING THE NIOBRARA RIVER...
  INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...
  INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...
  BILLYS LAKE...
  INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER

The radar

The Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
June 24, 5:02 PM MST
Where
Sheridan County, 2.54 mi W of Hay Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.680, -102.730

Tree branches greater than 4 inches in diameter were ripped from trees.

Thunderstorm Wind, Sheridan

When
June 24, 5:05 PM MST
Where
Sheridan County, 2.14 mi WSW of Rushville
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.710, -102.490

Thunderstorm Wind, Sheridan

When
June 24, 5:08 PM MST
Where
Sheridan County, 2.13 mi SSW of Hay Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.650, -102.690

Tree branches 4 to 5 inches in diameter were ripped from trees.

Thunderstorm Wind, Cherry

When
June 24, 6:55 PM CST
Where
Cherry County, 26.95 mi S of Merriman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.530, -101.700

Wind gusts were estimated at 60 mph with penny sized hail.

Thunderstorm Wind, Cherry

When
June 24, 7:00 PM CST
Where
Cherry County, 28.79 mi WSW of Merritt Res
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.450, -101.440

Wind gusts estimated at 70 mph blew a tree over along with numerous 5 to 6 inch tree branches snapped off.

Thunderstorm Wind, Cherry

When
June 24, 7:04 PM CST
Where
Cherry County, 28.64 mi WSW of Merritt Res
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.440, -101.430

Public reported wind gusts estimated at 70 mph, at a location 28 miles west southwest of Merritt Reservoir.

Thunderstorm Wind, Cherry

When
June 24, 7:20 PM CST
Where
Cherry County, 50 mi S of Irwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.170, -101.760

Public reported wind gusts estimated at 60 mph at a location 50 miles south or Irwin.

Hail, Grant

When
June 24, 6:25 PM MST
Where
Grant County, 8.31 mi S of Ashby
Measured
0.88 in hail
Reported by
Public
Coordinates
41.900, -101.930

Hail, Cherry

When
June 24, 7:41 PM CST
Where
Cherry County, 27.64 mi S of Merriman
Measured
1 in hail
Reported by
Public
Coordinates
42.520, -101.700

Hail, Garden

When
June 24, 7:10 PM MST
Where
Garden County, 8.79 mi NE of Oshkosh
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.510, -102.210

Hail, Garden

When
June 24, 7:15 PM MST
Where
Garden County, 13.32 mi NE of Oshkosh
Measured
1 in hail
Reported by
Public
Coordinates
41.550, -102.140

Hail, Keith

When
June 24, 7:42 PM MST
Where
Keith County, 5.19 mi W of Lemoyne
Measured
1 in hail
Reported by
Public
Coordinates
41.280, -101.920

Hail, Hayes

When
June 25, 1:00 AM CST
Where
Hayes County, 12 mi E of Hayes Center
Measured
1.75 in hail
Reported by
Public
Coordinates
40.520, -100.791

Public reported hail up to golf ball sized.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312695, 312696, 312697, 312698, 312699, 312700, 312701, 312690, 312691, 312692, 312693, 312694, 314902.